Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Blacksburg, VA

May 25, 2003Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2003, 9:18 PM EDT for Caswell County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 9:18 PM EDT (01:18 UTC)
Expired
May 25, 2003, 10:00 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 260118
SVRRNK
NCC033-260200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF JERICHO...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS THREATENED THROUGH 1000 PM EDT INCLUDE
  JERICHO...
  PROSPECT HILL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3651 7950 3625 7951 3624 7917 3651 7917

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:30 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 25, 7:30 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT SUN MAY 25 2003

WL UPDATE SOON...BASED ON SPEED OF RAIN MOVING IN FROM THE WEST.

.RNK...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ003>006...NCZ020.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ032>035...VAZ043>047...
VAZ058>059.

WV...NONE.

AMS
Hazardous weather outlook, May 25, 6:20 AM EDT, 14 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 8:59 PM EDT, 19 minutes before
NCZ005-006-VAZ044-260130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS THIS EVENING...

A LINE OF SHOWERS AND THUNDERSTORMS WILL EXTEND ACROSS SOUTHERN
ROCKINGHAM AND CASWELL COUNTIES INTO SOUTHERN HALIFAX COUNTY THIS
EVENING. THROUGH 9:30 PM THE STRONGEST STORMS IN THIS LINE WILL BE
BETWEEN CAMP SPRINGS AND BAYNES IN CASWELL COUNTY...AND JUST SOUTH OF
MONROETON IN ROCKINGHAM COUNTY. THE STORMS WILL MOVE TO THE EAST AT
20 MPH AND WILL PRODUCE EXTREMELY HEAVY RAIN ALONG WITH SMALL HAIL.

A FLASH FLOOD WARNING REMAIN IN EFFECT FOR THIS AREA THROUGH 11:45
PM. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU OFF YOUR FEET.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:42 PM EDTFlash Flood WarningRNKCaswell, Rockingham3 hr
May 25, 11:17 PM EDTFlash Flood WarningRNKCaswell, Rockingham4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.